Hail, Frederick
- When
- May 3, 2:53 PM EST
- Where
- Frederick County, 0.87 mi SW of Welltown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -78.140
Quarter-sized hail (1 inch in diameter) was reported.
A stationary front was positioned across the eastern West Virginia panhandle southeastward through southern and central Virginia through the day on May 3rd. Showers and thunderstorms developed along and south of this boundary and across the terrain during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stationary front was positioned across the eastern West Virginia panhandle southeastward through southern and central Virginia through the day on May 3rd. Showers and thunderstorms developed along and south of this boundary and across the terrain during the afternoon and evening hours. Enough instability and wind shear was present for some of these thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 1:53 PM EST, 1 hour earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 253 PM EDT Fri May 3 2019 .SYNOPSIS... Weak low pressure will push through the region today, resulting in showers and thunderstorms today, some of which may be severe. A stationary front will remain over the region through Sunday, with several areas of low pressure moving along it, resulting in an unsettled weekend. A stronger area of low pressure will push through the region Saturday night into Sunday, which will push the front offshore finally, allowing high pressure to return. High pressure will remain overhead Monday night before building to the south Tuesday. A backdoor cold front may impact the area during the middle and latter portions of next week. && .NEAR TERM /THROUGH TONIGHT/... A stationary front remains anchored over the northern portions of the CWA. Diurnally induced convection has initiated in eastern WV and for western VA, and storms will then move towards the northeast. These storms are developing in a very favorable environment south of the stationary front, where SBCAPE values are in the 1500-2500 J/kg range, and bulk shear is on the order of 40kts. These are both well within the range to support organized severe thunderstorms, some of which could contain damaging winds and some hail. As a result, the Storm Prediction Center has issued a Severe Thunderstorm Watch from 2-10 PM this evening. Thinking the hail threat is a bit limited, given unfavorable mid-level lapse rates, but with CAPE over 2000 J/kg in spots, can not be ruled out. Damaging winds appears to be the primary threat with any storms that form today. Temperatures for today will reach the low to mid 80s south of the front, but areas north of the front likely only reach the low 70s. Later this evening, a second round of storms will push through the region later this evening into tonight. Throughout the day, the probability of a gap between the two rounds has become less and less in the hi-res guidance, so expecting a pretty continuous period of showers and storms, especially in the area outlined in the Severe Thunderstorm Watch. This second round is associated with a weak shortwave and associated surface low that will push across the region. Early on, the severe threat will continue, with the primary threat again being some damaging winds and small hall. Showers will linger tonight, but should mostly clear the area by 3-4 AM. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday looks to be quieter across the mid-Atlantic, at least during the morning. Weak high pressure will build across the region and push the surface low and upper level support to the east and off the East Coast. Slightly cooler air will filter in on a brief northwest wind Saturday morning into the afternoon. By later in the day, surface winds will back around to the southwest once again ahead of the next low pressure system. The best chance for any shower activity Saturday will be in the Potomac Highlands. The next low pressure system should arrive from the southwest late Saturday into Sunday morning. Expecting a period of moderate rain in association with this system, with some rumbles of thunder also possible. As the low and the bulk of its energy moves to the east- northeast and offshore Sunday, weak trailing upper level energy could spawn a couple of gusty showers Sunday afternoon and be mainly along the Mason-Dixon region. Elsewhere will encounter a drying northerly to northwest breeze. Weak high pressure should provide some dry relief Sunday night. Temperatures will not be as warm as recent days and nights. && .LONG TERM /MONDAY THROUGH FRIDAY/... First half of next week looks tranquil under high pressure in control both at the sfc and aloft and sfc front well to the north over Pennsylvania. The front begins to slide south on Thu with risk of showers and thunderstorms increasing. Expect an unsettled period the second half of next week with front taking its time to cross the area. Anticipate daily chances of showers and thunderstorms during this period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MVFR/IFR conditions expected to continue at BWI/MTN thanks to stubborn low clouds associated with the stationary front. This may clear in the next few hours. Otherwise, VFR elsewhere for now, but thunderstorms are developing in the higher elevations and are expected to impact the northern terminals, especailly MRB/BWI/MTN. MRB should see storms this afternoon, with BWI/MTN getting in on the action this evening. IAD/DCA will be on the southern fringe of showers and storms this evening, so a little more uncertainty there. Tonight, expecting another period of low CIGs, and potentially low VIS Saturday morning, especially at MRB/BWI/MTN thanks to the rain this evening. Keeping MVFR in for now roughly in the 08z- 13z time frame. Other terminals should remain VFR. VFR conditions expected tomorrow, but MVFR, perhaps IFR, will return Saturday night into Sunday, as rain moves into the region. VFR conditions expected Monday through Wednesday. && .MARINE... No marine hazards are expected through Saturday night. However, southerly winds will come close to SCA criteria for a period this afternoon in the Bay. Also, afternoon and evening thunderstorms are possible and some of them may have gusty winds with them, so Special Marine Warnings may be needed at some point this afternoon/evening. Small Craft Advisories possible Sunday into Sunday evening on the back side of an exiting low. Winds appear to remain below SCA through Wednesday under surface high pressure. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL NEAR TERM...CJL SHORT TERM...CJL/KLW LONG TERM...LFR AVIATION...LFR/CJL MARINE...LFR/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 233 PM EDT Fri May 3 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041845- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 233 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected late this afternoon through this evening. A couple thunderstorms may become severe with the potential for locally damaging wind gusts, especially across the Washington and Baltimore Metropolitan areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers are expected Saturday night into Sunday along with the possibility of a few thunderstorms. Rain may be heavy at times which could lead to flooding of small streams and creeks as well as urban areas. Confidence remains low in regards to how widespread the flood threat will be. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041845- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 233 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers are likely with scattered thunderstorms this afternoon through this evening. Severe Thunderstorm Watch has been issued until 10 PM for portions of northern VA, eastern WV and western MD. The primary risk will be damaging winds. Localized flooding of small streams and creeks as well as urban areas are possible during this time as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers are expected late Saturday into Sunday along with the possibility of a few thunderstorms. Rain may be heavy at times which could lead to flooding of small streams and creeks as well as urban areas. Confidence remains low in regards to how widespread the flood threat will be. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail (1 inch in diameter) was reported.
Penny-sized hail (0.75 inch in diameter) was reported.
Penny-sized hail (0.75 inch in diameter) was reported.
Half dollar-sized hail (1.25 inch in diameter) was reported.
Nickel-sized hail (0.88 inch in diameter) was reported.
Golf ball-sized hail (1.75 inch in diameter) was reported.
Quarter-sized hail (1.0 inch in diameter) was reported.
A tree was blown down onto private property in southeast Stephens City.
Ping pong ball-sized hail (1.5 inch in diameter) was reported.
Penny-sized hail (0.75 inch in diameter) was reported.
Quarter-sized hail (1.0 inch in diameter) was reported.
A tree was blown down in the 400 block of Ellerslie Road.
Half dollar-sized hail (1.25 inch in diameter) was reported.
A tree was blown down near the intersection of Cedar Hill Road and Brown Lane.
A tree was blown down onto power lines in the 600 block of VA-632 Crums Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825877, 825878, 825879, 825880, 825881, 825882, 825883, 825888, 825884, 825885, 825886, 825889, 825887, 825890, 825891.